Hail, Monona
- When
- June 5, 3:40 PM CST
- Where
- Monona County, 2.92 mi SE of Blencoe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.900, -96.040
Winds were gusting to around 50 mph.
Isolated thunderstorms develop across northeast Nebraska and west central Iowa during the mid afternoon. Initial thunderstorms were isolated supercells that produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms develop across northeast Nebraska and west central Iowa during the mid afternoon. Initial thunderstorms were isolated supercells that produced large hail. One of the supercells interacted with a weak boundary in northeast Nebraska and produced a weak tornado that was observed by spotters and the general public in the city of Walthill. The thunderstorms moved southeast through the evening produced isolated severe weather down to near interstate 80 in eastern Nebraska before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 2:22 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 322 PM CDT THU JUN 5 2014 .SHORT TERM...(TONIGHT THROUGH SUNDAY) ISSUED AT 322 PM CDT THU JUN 5 2014 WEAK SHORT WAVE MOVING THROUGH THE MISSOURI VALLEY COMBINED WITH DAYTIME HEATING HAS TRIGGERED ISOLATED CONVECTION ACROSS THE REGION. ONCE CELL IN NORTHEAST NEBRASKA IS WITHIN AN AXIS OF 40 KNOTS OF EFFECTIVE SHEAR...RESULTED IN QUARTER SIZE HAIL. SPOTTY CONVECTION ELSEWHERE HAS BEEN BEEN MUCH WEAKER...ALTHOUGH SOME 0-3KM CAPE AND SURFACE VORTICITY...ALONG WITH SOME WEAK RESIDUAL OUTFLOW BOUNDARIES COULD BRING AN ISOLATED THREAT OF SHOWER/THUNDERSHOWERS THROUGH ABOUT 7 OR 8 PM. OTHERWISE...THIS WAVE PUSHES EAST OVERNIGHT WITH DRY WEATHER EXPECTED REMAINDER OF THE NIGHT. THE NEXT WAVE OF INTEREST WILL CROSS THE ROCKIES AND ONTO THE PLAINS FOR THE EARLY PART OF THE WEEKEND. THIS WAVE MOSTLY MOVES INTO THE AREA FRIDAY NIGHT AND THEN ACROSS THE REGION ON SATURDAY. POPS INCREASE INTO THE 40-60 PERCENT RANGE. AT THE SAME TIME...A WEAK FRONT WILL BE MOVING SOUTHWARD...WHICH WILL USHER IN COOLER TEMPS. PRECIP SHOULD MOSTLY BE OVER BY SATURDAY NIGHT...AND MOST OF SUNDAY MAY BE DRY IN ADVANCE OF THE NEXT SUBTLE WAVE THAT IS FORECAST TO MOVE SUNDAY NIGHT. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 322 PM CDT THU JUN 5 2014 AFOREMENTIONED WAVE MOVES IN SUNDAY NIGHT AND MONDAY...WITH GOOD CHANCE OF RAIN...THAT LINGERS INTO MONDAY...BUT SHOULD MOSTLY BE OUT OF HERE BY MONDAY EVENING. ADDITIONAL WEAK WAVES COME INTO THE AREA WEDNESDAY AND THURSDAY WITH SMALL CHANCES FOR RAIN CONTINUING. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1249 PM CDT THU JUN 5 2014 CLOUD COVER OVER ERN NEB STARTING TO SCATTER OUT A BIT...BUT LATEST OBS STILL INDICATE MVFR/IFR CIGS SITUATED IN SERN NEB. IN ADDITION...RADAR CURRENTLY SHOWING ISOLD TSRA DEVELOPING ALONG SFC BNDRY/MOISTURE CONVG ZONE EXTENDING FROM SERN SD INTO NERN NEB. IF CLOUDS BREAK FURTHER...MAY SEE INCREASE IN AREAL COVERAGE LATE THIS AFTN MAINLY SOUTH I-80. THUS DID NOT INCLUDE ANY MENTION OF TSRA AT KOMA/KLNK. OTHERWISE...LOW LLVL MOISTURE WILL BE IN PLACE TO ALLOW FOR CONDITIONS MVFR CIGS/VSBY DEVELOPING EARLY FRI MORNING. EXPECT VFR CONDITIONS THOUGH RETURNING BY LATE FRI MORNING AT ALL TERMINALS. && .HYDROLOGY... ISSUED AT 322 PM CDT THU JUN 5 2014 RIVER FLOOD WARNINGS CONTINUE FOR THE MISSOURI RIVER DOWNSTREAM FROM BROWNVILLE AND FOR THE BIG BLUE RIVER AT CRETE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEWALD LONG TERM...DEWALD AVIATION...DEE HYDROLOGY...DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 433 PM CDT THU JUN 5 2014 IAZ079-080-090-091-NEZ011-012-015>018-030>033-042>044-050>053- 065>068-078-088>093-061145- MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE- WAYNE-BOONE-MADISON-STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 433 PM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT SEVERE STORMS ARE NOT ANTICIPATED. ANOTHER STORM SYSTEM MOVING IN FROM THE WEST COULD TRIGGER AFTERNOON THUNDERSTORMS IN NORTHEAST NEBRASKA ON FRIDAY. SEVERE STORMS ARE NOT FORECAST WITH THAT ACTIVITY EITHER. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY...AS A SERIES OF WEATHER SYSTEM PASS THROUGH THE PLAINS. WHILE THE THREAT FOR SEVERE STORMS IS LOW WITH BOTH OF THESE SYSTEMS...SOME STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. OTHERWISE SEVERAL DISTURBANCES MOVING THROUGH THE PLAINS WILL BRING OFF AND ON STORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY. IAZ043-055-056-069-NEZ034-045-061145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-BURT-WASHINGTON- 433 PM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA AND EAST CENTRAL NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY A COUPLE OF STRONG THUNDERSTORMS THAT DEVELOPED ALONG A WEAK COLD FRONT COULD BRING SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS TO PARTS OF EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY...AS A SERIES OF WEATHER SYSTEM PASS THROUGH THE PLAINS. WHILE THE THREAT FOR SEVERE STORMS IS LOW WITH BOTH OF THESE SYSTEMS...SOME STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. OTHERWISE SEVERAL DISTURBANCES MOVING THROUGH THE PLAINS WILL BRING OFF AND ON STORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ROSALIE 42.06N 96.51W
06/05/2014 M1.75 INCH THURSTON NE EMERGENCY MNGR
&&
VDEWALDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 407 PM CDT THU JUN 5 2014 NEZ033-034-052145- BURT NE-CUMING NE- 407 PM CDT THU JUN 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURT AND EASTERN CUMING COUNTIES UNTIL 445 PM CDT... AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LYONS...OR 37 MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LYONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN OMAHA. && LAT...LON 4194 9657 4199 9647 4183 9617 4180 9630 TIME...MOT...LOC 2107Z 298DEG 17KT 4196 9650 DEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 420 PM CDT THU JUN 5 2014 NEZ033-034-052200- BURT NE-CUMING NE- 420 PM CDT THU JUN 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURT AND EAST CENTRAL CUMING COUNTIES UNTIL 500 PM CDT... AT 420 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYONS...OR 40 MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRAIG AND OAKLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN OMAHA. && LAT...LON 4191 9662 4195 9656 4179 9627 4173 9639 TIME...MOT...LOC 2120Z 300DEG 14KT 4192 9656 DEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NW ONAWA 42.04N 96.10W
06/05/2014 M1.00 INCH MONONA IA TRAINED SPOTTER
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
432 PM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 NW ONAWA 42.08N 96.16W
06/05/2014 M1.00 INCH MONONA IA TRAINED SPOTTER
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
439 PM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 W ONAWA 42.03N 96.13W
06/05/2014 M1.00 INCH MONONA IA TRAINED SPOTTER
AT MILE MARKER 112 ON I29. WINDSHIELDS BROKEN OUT. HAIL
WAS PROBABLY LARGER.
&&
VDEWALDThe Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 hail. Local standard time, as filed.
Winds were gusting to around 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512882.